Alert archive / Illinois / Wind Chill Advisories in 2024
Wind Chill Advisory 3, NWS Lincoln, IL
NWS Lincoln, IL issued this wind chill advisory at Jan 20, 2024, 2:44 AM CST for 19 counties in Illinois. It took effect at Jan 20, 2024, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2024, 2:44 AM CST (08:44 UTC)
- In effect from
- Jan 20, 2024, 6:00 PM CST
- Expired
- Jan 21, 2024, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Lincoln, IL
Counties Cass County, IL, Christian County, IL, DeWitt County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 34 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 10:47 PM CST, 3 hours 57 minutes earlier. Its key messages:
- * Wind Chill Advisory in effect for all of central and southeast Illinois from this evening through midday Saturday. * High probability (greater than 80% chance) of low temperatures tonight dropping below zero along/west of I-55. * Growing confidence of a light freezing rain event Monday into Monday night.
Area forecast discussion, Jan 19, 10:47 PM CST, 3 hours 57 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1047 PM CST Fri Jan 19 2024 .KEY MESSAGES... * Wind Chill Advisory in effect for all of central and southeast Illinois from this evening through midday Saturday. * High probability (greater than 80% chance) of low temperatures tonight dropping below zero along/west of I-55. * Growing confidence of a light freezing rain event Monday into Monday night. && .UPDATE... Issued at 827 PM CST Fri Jan 19 2024 A northwesterly gradient persists across central Illinois ahead of a ridge of high pressure over the Great Plains. A patchwork of clouds mainly north of I-72 is not being handled well by guidance, but hopefully won't be too problematic for temperatures given we maintain a light breeze driving cold air advection through the night and otherwise limiting radiational cooling from allowing temps to really bottom out. A Wind Chill Advisory remains on track with a number of locations already reporting values of 15 below to near 20 below and most of the rest of the area reporting at least 5 below to 10 below wind chills. Deubelbeiss && .DISCUSSION... Issued at 326 PM CST Fri Jan 19 2024 A vigorous upper low churning over the Great Lakes will dominate the weather across central Illinois for the next 48 hours. A short-wave trough pivoting around the parent low across Iowa will bring a period of SCT-BKN clouds and perhaps a few flurries to the KILX CWA this evening. The main story however will be the bitterly cold conditions as skies partially clear and temperatures plummet. Latest Grand Ensemble guidance suggests a greater than 80% chance for sub-zero lows along/west of I-55 tonight. Given at least partial clearing over the fresh snow cover, this seems plausible. Have therefore gone with the coldest guidance numbers with lows ranging from -5 to -10 across the Illinois River Valley to 0 to 5 east of I-57. With high pressure remaining west of the Mississippi River, the relatively tight pressure gradient will support continued gusty northwesterly winds throughout the night. As a result, am expecting wind-chill values to bottom out between -15 and -25. Despite full sunshine, highs on Saturday will only struggle to rise into the teens. High pressure will move overhead Saturday evening, resulting in winds becoming nearly calm and a quick temperature drop after sunset. With excellent radiational cooling conditions in place, have undercut guidance by several degrees...resulting in sub-zero lows across the entire KILX CWA. Once the high gradually shifts into the Ohio River Valley, a light S/SE return flow will develop overnight, which will likely cause readings to rise a few degrees toward dawn...especially along/west of I-55. Later shifts will need to examine the possibility of an additional Wind Chill Advisory for the western CWA Saturday night into Sunday morning. After a cold/dry day on Sunday, a major warming trend will begin in earnest early next week. As warmer air flows northward over the cold/frozen ground, low clouds and light precip will develop as early as Sunday night...becoming more likely by Monday night/Tuesday. Given initial surface temps in the middle 20s, any light precip that arrives early Monday morning will be in the form of sleet/freezing rain. 12z Jan 19 GFS suggests an initial band of precip reaching the far W/SW CWA before dawn Monday, then lifting northward primarily along/west of I-55 during the morning. Will need to keep an eye on this as it could create some issues for the Monday morning commute. It appears a lull in precip chances may occur from late morning into the afternoon before the next round of steadier/more widespread WAA precip arrives late Monday afternoon into Monday night. By this point, surface temperatures will be hovering near freezing, which could lead to additional travel issues with icy roads/surfaces after sunset Monday. While surface temps will initially be around freezing, strong southerly flow will likely push readings above freezing overnight...so the window of opportunity for any travel hazards may be small. Latest LREF Grand Ensemble indicates a greater than 50% chance for 24 ice-accumulations of more than 0.1 from Saint Louis northeastward to Bloomington through midnight Monday night. Will need to keep an eye on this developing system: however, southerly flow does not typically produce significant ice accumulations across central Illinois. Given warming temps and the fact that the precip will be light and may be disrupted by a dry period during the day Monday, think this may be a minor nuisance with icy surfaces mostly confined to sidewalks and secondary roads. Stay tuned for more details as we get closer to the event. After that, warm and damp conditions will prevail for the remainder of the week. Barnes && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1046 PM CST Fri Jan 19 2024 Fairly steady state conditions are expected over the next 24 hours. A modest northwest breeze will prevail through the period along with VFR conditions. A mid level cloud deck will be in place overnight, but should clear out during the day Saturday. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST Saturday for ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Jan 19, 3:08 PM CST, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CST Fri Jan 19 2024 ILZ027>031-036>038-040>057-061-201200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 308 PM CST Fri Jan 19 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Wind chills of 15 below to 20 below zero will prevail overnight, and may be as low as 25 below zero west of the Illinois River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind chills of 15 below to 20 below zero will continue into Saturday morning, and will dip back down into the 10 to 15 below zero range Saturday night. Periods of light freezing rain are likely on Monday. There is a 40 to 50 percent chance of seeing minor impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ062-063-066>068-071>073-201200- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 308 PM CST Fri Jan 19 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Wind chills of 10 below to 15 below zero will affect the area tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind chills early Saturday morning will be around 10 below zero. Areas of light freezing rain are expected Monday and Monday night, with about a 20 percent chance of seeing minor impacts near and north of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Geelhart
Nearby
Wind Chill Advisories in Illinois, 2024Every wind chill advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.